• Report published as letter to New England Journal of Medicine
  • Three affected patients were all taking multiple medicines

Gilead Sciences Inc.’s blockbuster hepatitis C medicine Sovaldi may trigger an abnormally slow heartbeat and put patients at risk of passing out, according to French doctors who said treatments containing the drug should be used with caution.

The report, in a letter to the New England Journal of Medicine, detailed episodes of a slowing heart rate that developed within the first 10 days of Sovaldi therapy in three of 415 patients treated in 2014 at the Hopital Cochin’s hepatology and cardiology group in Paris. All three received pacemakers within a week to ensure their hearts maintained a healthy rhythm.

The report of potential heart toxicity with Sovaldi comes less than a month after AbbVie Inc.’s rival medicine Viekira Pak was tied to the deaths of seven patients from liver failure, prompting U.S. regulators to restrict use of the drug in select patients and urge closer supervision for others. The French doctors said patients getting Sovaldi, known chemically as sofosbuvir, or other treatments that contain the medicine may benefit from heart monitoring when the drugs are first given.

“The potential cardiac toxicity of sofosbuvir-containing regimens suggests the need for caution with the use of such regimens, including review of other medications, consideration of risk factors for bradyarrhythmias, and possibly monitoring of cardiac rhythm during the initiation of therapy,” said the authors, led by Helene Fontaine of Hopital Cochin.

Isolated Cases

Gilead officials said it’s premature to make generalized recommendations, such as monitoring the heart rhythm of all patients as they start Sovaldi, based on isolated case reports. The three cases covered by the letter in NEJM were quickly reported to regulators and are included in the nine reports seen among more than 613,000 patients who have taken Sovaldi or the next-generation treatment Harvoni to date, the company said.

It’s not clear why Sovaldi or other therapies containing the drug may have this effect, the doctors said in the letter. In January, French regulators warned about erratic heart rates that can stem from using Sovaldi with Bristol-Myers Squibb Co.’s daclatasvir. Gilead issued its own advisory in March, followed by the U.S. Food and Drug Administration, about using Sovaldi in combination with another anti-viral drug plus the heart medication amiodarone.

Multiple Drugs

All three patients also were taking other antiviral drugs to fight the hepatitis C infection, with two on Bristol-Myers’s daclatasvir, plus a handful of additional medications for varying ailments. The third patient was receiving amiodarone, which at the time hadn’t been highlighted as a problem.

“It is important to note that sofosbuvir alone is not associated with cardiac conduction abnormalities,” Gilead spokeswoman Cara Miller said in a statement, using the generic name for Sovaldi. There have been no signs of problems in patients taking Sovaldi plus ribavirin, a common older drug used to treat hepatitis C, she said.

Letters such as the one sent to the New England Journal can be among the first reports of an emerging problem with a new treatment or medication. The publicity gained from one of the most widely read medical journals in the world can draw attention to a rare condition, resulting in greater awareness among doctors and patients.

Before it's here, it's on the Bloomberg Terminal. LEARN MORE